My place of residence is now a one woman rehab facility.
As you probably know, I am fucking nuts. To temper my nutsness, I am on psychotropic medications. One of these, the benzodiazepine, ativan, is to placate my panic attacks, and as it’s highly addictive and I’ve been on a steady dose of it for christ knows how many years, my doc (when I say “doc” or “doctor” here, I refer to my psychiatrist) and I have decided to start tapering me off it. We started a slow taper a few months ago. It was working all right, though a symptom of being off an anxiety drug is, of course, rebound anxiety. When I experience anxiety, what do I do? Take my anxiety med, of course! It’s a really goddamn difficult habit to break. (Insert Chicago song here.)
Yesterday I ran out of ativan. As it was a Sunday, I couldn’t reach my doctor, and I didn’t have any refills on it as that is part of the taper arrangement. (It’s too boring and involved to write out the whole plan.) At first, I was playing it cool. “I can do this, I feel weird, a little jumpy, but I know it’s just slight withdrawal, it’s cool, man, I can make it till tomorrow,” etc. Two hours later? Bona fide freak show. One ongoing panic attack. I took benadryl just because I knew it made me tired. I got in bed because it’s kind of a safety zone. I felt the bed shake with me. I tried breathing exercises, but those just made me more cognizant of my gerbil-like heart rate. I left a voicemail for my doctor telling him I was losing my shit and that I can’t do this, I just came out of a months-long depression and I can’t deal with kicking my anxiety just yet, I have work to do that I can’t fuck up, blah blah, blah, freak, cry, blah. Thank shit, finally the benadryl konked me out.
This morning I expected to find a sympathetic message from my doctor, the prescription called in, and the world to be back on its axis. Not to be. I called the pharmacy to see if maybe he just called in the script but had to meet with patients before he called me. Nope. Fuck! I balled up under the covers and wondered what the hell I was going to do. I wasn’t dead. Maybe I wasn’t going to die from this. Maybe.
I got out of bed. I felt like I was out of my body. Okay, this is just depersonalization, a common withdrawal symptom. I felt like I was on drugs from not being on drugs. Maybe I could enjoy this…
Aaron offered me a cup of coffee, and for a moment I wondered if I should accept something that causes jitteriness, but hell, I’m addicted to that, too. One thing at a time. I read an article in the New Yorker. I felt whacked out, for sure, but not as pants-crappingly frightened as I did last night. Things always seem worse at night. Being in a more stable state of mind, I recalled that the worst symptom of benzo withdrawal is seizure, and that two of my other meds, in addition to being anti-depressant/anti-psychotic, are also anti-seizure. I called my doctor again.
Maybe I can do this. What if I just go cold turkey from here? I did taper, though somewhat erratically. I do feel weird, but I got some work done, proving I can concentrate, though my typing is a bit clumsy (as likely demonstrated here, go easy on me).
My doc called back fairly quickly, apologizing for not getting back to me sooner, he was slammed and all. He’d just received my second message and agreed with me, saying this is what would happen if I was in rehab. I’d be taken off the drug right away and be given something supplemental, which I already had. There would be people there to hold my hand through the rough spots, and he’d be happy to be that person. Though he can’t be here with me, I can call and check in with him any time, and he’ll get back to me whenever he can. I also have Aaron (poor, poor Aaron) and my therapist, and my parents, and my friends (watch out, you guys), to turn to for support. So, hi, everyone! I’m in rehab! Just like Janice Dickinson on that show with Dr. Drew! (She was withdrawing from ativan, too.)
I made my doctor promise I wasn’t going to die from this. He said I most certainly was not. Right now I do have a headache, though. Coffee and Advil, I reckon.